West Virginia, 2015

Damaging Wind in West Virginia, May 31, 2015

May 31, 2015 · NWS RLX · 1 event in 1 county or zone

Clusters of showers and thunderstorms formed during the afternoon hours in the warm and moist air, ahead of a surface low pressure wave in the upper Ohio River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Clusters of showers and thunderstorms formed during the afternoon hours in the warm and moist air, ahead of a surface low pressure wave in the upper Ohio River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 31, 2:22 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, May 31, 2:22 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
322 PM EDT SUN MAY 31 2015

.SYNOPSIS...
SLOW MOVING COLD FRONT EDGES ACROSS THE AREA TONIGHT
AND MONDAY.  WEAK FLOW TUESDAY...SOME DRIER AIR SEEPS INTO OHIO
RIVER VALLEY...BUT DEEPER MOISTURE LINGERS FURTHER SOUTH/EAST.

&&

.NEAR TERM /THROUGH MONDAY/...
MODELS SHOWING A SLOWING COLD FRONT WILL PUSH INTO THE AREA THIS
EVENING FROM THE WEST. THIS FRONT WILL SLIDE VERY SLOWLY EASTWARD
AND SOUTHWARD TONIGHT AND MONDAY. MOST OF THE UPPER AIR SUPPORT
TONIGHT STAYS WELL TO THE NORTH OF THE REGION. THEREFORE WILL HAVE
TO RELY MORE ON DIURNAL CONVECTION AND FORCING ALONG THE FRONT AS
FOCUSING MECHANISMS. MODELS ARE NOW SHOWING A DISTURBANCE PROVIDING
SOME LIFT NORTH OF THE FRONT ON MONDAY...SO WILL INCREASE POPS WITH
THIS FEATURE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
FRONTAL BOUNDARY TRIES ITS BEST TO SLIP OUT OF THE CWA MONDAY
NIGHT AND TUESDAY...BUT PROBABLY ENDS UP HANGING UP IN THE MTNS.
THUS...CONVECTIVE CHANCES WILL CONTINUE...PREDOMINATELY E OF I79
AND DIURNALLY ENHANCED.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
MODEL DIFFERENCES CONTINUE TO STRUGGLE WITH PROGRESSION OF CUTOFF
UPPER LOW...INITIALL OVER DEEP S. KEPT SOME MAINLY DIURNAL POPS
IN THRU THE EXTENDED.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A SLOWING COLD FRONT WILL PUSH INTO THE AREA THIS EVENING...VERY
SLOWLY SLIDING EASTWARD AND SOUTHWARD TONIGHT AND MONDAY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL CAUSE RESTRICTIONS ALONG AND IN
ADVANCE OF THE FRONT...WITH LOW CLOUDS AND SOME FOG POSSIBLE BEHIND
THE FRONT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY.
TIMING OF THE LOWERING CEILINGS ALONG AND BEHIND THE COLD FRONT
COULD VARY.

.AFTER 18Z MONDAY...

IFR IN CEILINGS AND RAIN SHOWERS MONDAY AFTERNOON INTO TUESDAY
MORNING NEAR THE STALLED FRONTAL BOUNDARY.

&&

WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...RPY/30
NEAR TERM...RPY
SHORT TERM...30
LONG TERM...30
AVIATION...RPY
Hazardous weather outlook, May 31, 3:48 AM EST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
448 AM EDT SUN MAY 31 2015

KYZ103-105-VAZ003-004-WVZ005>008-013>020-024>040-046-047-010900-
BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
448 AM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...WEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

DESPITE FAIRLY DRY SOIL CONDITIONS INITIALLY...A MOISTURE LADEN
ATMOSPHERE WILL BE IN PLACE TODAY AND TONIGHT. LOCAL DOWNPOURS
ARE POSSIBLE IN THE SHOWERS AND STORMS. SHOULD MULTIPLE ROUNDS OF
SHOWERS AND STORMS CROSS THE SAME AREA...LOCALIZED FLOODING
CONCERNS WILL INCREASE.

AN AFTERNOON OR EVENING STORM COULD PULSE STRONG ENOUGH FOR
A LOCAL STRONG WIND GUSTS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SOME HEAVIER SHOWERS MAY STILL BE AROUND ON MONDAY...ESPECIALLY
OVER THE MOUNTAINOUS COUNTIES. SHOULD MULTIPLE ROUNDS OF
SHOWERS AND STORMS CROSS THE SAME AREA...LOCALIZED FLOODING
CONCERNS WILL INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101-102-OHZ066-067-075-076-083>087-WVZ009>011-010900-
GREENUP-CARTER-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-WOOD-PLEASANTS-TYLER-
448 AM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 3:18 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EDT SUN MAY 31 2015

WVZ017>019-312115-
CALHOUN-RITCHIE-WIRT-
418 PM EDT SUN MAY 31 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RITCHIE...SOUTHEASTERN
WIRT AND NORTHWESTERN CALHOUN COUNTIES...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHEAST OF
ELIZABETH...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARRISVILLE...MACFARLAN...CHERRY...MUNDAY...CRESTON...BURNT HOUSE...
ANNAMORIAH...BIG SPRINGS...BROHARD...LUCILLE AND SMITHVILLE.

LAT...LON 3924 8109 3907 8090 3901 8100 3901 8103
      3899 8104 3887 8124 3888 8124 3889 8126
      3890 8125 3891 8127 3891 8131 3890 8134
      3891 8138 3895 8139
TIME...MOT...LOC 2017Z 230DEG 29KT 3894 8132

26

The radar

The Charleston,WV radar (KRLX), 137 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Doddridge

When
May 31, 4:50 PM EST
Where
Doddridge County, 1.29 mi SE of West Union
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.287, -80.763

A tree was blown down onto power lines along Route 18. This caused power outages to a few hundred customers in the county. The estimated gust was around 45 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569025.